Alert archive / Georgia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 195, NWS Atlanta, GA

May 18, 202511 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2025, 9:03 AM EDT for 11 counties in Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2025, 9:03 AM EDT (13:03 UTC)
Expired
May 18, 2025, 9:45 AM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, GA, Clayton County, GA, Coweta County, GA, Fayette County, GA, Harris County, GA, Meriwether County, GA, Pike County, GA, Spalding County, GA, Talbot County, GA, Troup County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 24 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 8:14 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:50 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 18, 7:50 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
750 AM EDT Sun May 18 2025

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 342 AM EDT Sun May 18 2025

Key Messages:

 - A foggy morning is expected today in portions of west-Georgia.

 - Organized clusters of storms traversing upper level NW flow
   could produce gusty, potentially damaging winds as they
   traverse portions of the area today and Monday. Happy MCS
   season!

As the period begins, a weakening, occluded low pressure system
continues to move northeastward away from the Great Lakes region.
A remnant frontal boundary associated with the low remains stalled
across south-central Georgia having low support from the parent
low. Meanwhile, quasi-zonal flow is in place aloft over the
Southeast as a 500 mb ridge moves across the Great Plains. Aside
from relatively lower values in the higher elevations of far north
Georgia, low temperatures and dewpoints will be in the mid to
upper 60s across the forecast area this morning. With light winds
and a humid airmass, fog is expected in portions of west and
central Georgia during the early morning hours. A few locations
could furthermore experience dense fog in the hours around
sunrise.

Today, the ridge will gradually move eastward, with the upper
level flow pattern becoming more northwesterly as a result. A
disturbance embedded within the upper level flow has helped force
the development of a cluster of thunderstorms in eastern
Mississippi. Hi-res guidance continues to indicate the likelihood
of this cluster continuing eastward through the morning hours
today. Furthermore, this convection could track along and feed off
of the remnant boundary across Mississippi and Alabama as it
moves through the Deep South, developing into something more of an
MCS. Uncertainty remains with respect to the timing and position
of this feature given poor run-to-run consistency in the CAMS,
though the most likely scenario involved the cluster arriving in
west Georgia by early afternoon and traversing east-southeast over
the next few hours. High temperatures this afternoon are forecast
to rise into the low to mid 80s across north Georgia and into the
upper 80s to near 90 in central Georgia this afternoon. Hi-res
guidance continues to indicate a sharp gradient of SBCAPE setting
up during the afternoon hours, with values as high as 2500 J/kg in
west-central Georgia, becoming progressively lower to the north
and east to almost nothing in the extreme northeast portion of the
forecast area. With ample SBCAPE to work with and 0-6 km shear of
50-55 kts in the baroclinic zone along the stalled boundary, a
potential MCS would be capable of producing severe weather, with
strong, damaging winds being the primary threat. The SPC has
trimmed the Day 1 Marginal Risk (level 1 of 5) for severe weather
out of locations roughly north and east of Atlanta due to the more
limited CAPE forecast in this area, but has maintained it
elsewhere across the forecast area to account for the severe
potential associated with an MCS.

Tonight into Monday, the ridge will extend from the northern Gulf
to the northern Great Lakes region, with Georgia positioned to
the immediate east of the trough axis. The ridge will be caught
between two longwave troughs, one extending from Maine into the
western Atlantic and the other extending from the Pacific
Northwest into the southern Rockies. Temperatures will be climbing
again under the influence of the ridge, with highs forecast to be
in the mid to upper 80s across north Georgia and the low to mid
90s in central Georgia. With ample moisture trapped underneath the
ridge, dewpoints will be in the upper 60s to low 70s throughout
the day on Monday. In the peak heating hours, the combination of
these temperatures and dewpoints will lead to heat index values
between 95-100 degrees in portions of central Georgia roughly
along and south of a line from Columbus to Macon. Convection is
expected to kick off well to the north over the Ohio River Valley
on Monday ahead of a shortwave disturbance. Hi-res guidance
continues to indicate cold pool organization of this convection
that aligns itself with the northwesterly flow aloft along the
instability gradient on the edge of the ridge. This cluster of
storms could develop into an MCS as it moves southeastward into
the north Georgia. With instability and 0-6 km shear expected to
be strong once again, an MCS that moves into the area would again
be capable of producing damaging wind gusts.

King

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 342 AM EDT Sun May 18 2025

Key Messages:

  - Warm to hot through mid week with a cool down Wednesday and
    beyond.

  - Thunderstorms chances each afternoon in north GA spreading
    southward on Wednesday.

Subtropical ridging will characterize the beginning of the long
term outlook. With the terminus of the subtropical thermal ridge
across north Georgia, diurnal thunderstorms activity can be
expected each afternoon Mon and Tuesday ahead of our next system.

As we get into the Wednesday timeframe, a more robust upper level
trough will descend into the area bringing a cold front and more
widespread showers and thunderstorms. While a few storms could
become strong, no anticipating widespread severe with this front
as forcing from the cold front fights against the ridge to the
south. Temperatures behind the front will be cool for this time of
year with highs in the 70s and (hopefully) drier conditions.

Wednesday and beyond will be characterized by a series of
descending shortwaves which may bring several rounds of showers
and thunderstorms at least into north GA. Will have to wait to get
a better idea on conditions Friday onward.

SM

&&

.AVIATION...
(12Z TAFS)
Issued at 733 AM EDT Sun May 18 2025

Fog and mist have been in place across portions of central and
west Georgia (including at MCN/CSG/FTY/ATL) this morning and will
dissipate by 13-14Z. A cluster of thunderstorms is also forecast
to enter west-central Georgia around 13Z and advance E/SE over the
next few hours. There is a PROB30 for TSRA at ATL from 14-17Z
along with TEMPO groups at CSG starting at 13Z and MCN starting at
15Z where storms are most likely. Prevailing winds are expected
to be W/SW at 4-8 kts through the day, becoming light and variable
during the overnight hours. The development of patchy fog will be
possible once again early Monday morning.

//ATL Confidence...12Z Update...
Medium confidence on coverage/timing of thunderstorms.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          83  63  87  67 /  30   0  30  10
Atlanta         82  67  88  69 /  30  10  30   0
Blairsville     80  57  81  62 /  20  10  50  20
Cartersville    83  63  87  67 /  30  10  40  10
Columbus        86  69  92  68 /  60  10   0   0
Gainesville     83  64  85  68 /  20  10  40  10
Macon           85  67  92  68 /  50  10  10   0
Rome            83  64  87  67 /  40  10  40  10
Peachtree City  82  65  89  68 /  40  10  20   0
Vidalia         90  70  93  71 /  30  10  10   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM EDT this morning for GAZ041-042-
052-053-066-067-078-089.

&&

SHORT TERM...King
LONG TERM....SM
AVIATION...King
Hazardous weather outlook, May 18, 4:48 AM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
448 AM EDT Sun May 18 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
448 AM EDT Sun May 18 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Today and Tonight...

A Dense Fog Advisory is in effect in portions of west Georgia
until 10 AM this morning. Low visibility of one-quarter of a mile
or less could make driving conditions hazardous.

A cluster of thunderstorms is likely to move across central and
portions of north Georgia today. A few storms within this cluster
may be strong to severe, capable of producing damaging wind
gusts, frequent lightning, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Periods of thunderstorms are expected between Monday and
Wednesday, with the greatest storm coverage anticipated across
north Georgia. A few storms could be strong to severe during the
daytime on Monday and Tuesday. The main hazards will be strong
winds and some hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:04 AM EDTDense Fog AdvisoryFFCCarroll, Coweta, Haralson, Harris, Heard, Meriwether and 2 more5 hr
May 18, 8:38 AM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard, Troup52 min
May 18, 9:43 AM EDTSevere Thunderstorm WarningFFCButts, Clayton, Coweta, Crawford, Fayette, Harris and 11 more47 min
May 18, 10:11 AM EDTSevere Thunderstorm WarningFFCBibb, Chattahoochee, Crawford, Harris, Houston, Jones and 14 more49 min
May 18, 10:46 AM EDTSevere Thunderstorm WarningFFCBibb, Bleckley, Crisp, Dodge, Dooly, Houston and 10 more44 min
May 18, 11:01 AM EDTSpecial Weather StatementFFCChattahoochee44 min
May 18, 11:27 AM EDTSevere Thunderstorm WarningFFCBleckley, Crisp, Dodge, Dooly, Laurens, Pulaski and 3 more32 min
May 18, 11:30 AM EDTSpecial Weather StatementFFCSumter30 min
May 18, 12:01 PM EDTSpecial Weather StatementFFCTelfair, Wheeler29 min
May 18, 3:45 PM EDTSpecial Weather StatementFFCHouston, Peach, Twiggs30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.